Illinois, 2012Damaging Wind in Illinois, January 17, 2012
January 17, 2012 · NWS PAH · 1 event in 1 county or zone
A line of thunderstorms raced east ahead of a cold front. The cold front trailed from a low pressure center over southern Lower Michigan southwest across the Middle Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms raced east ahead of a cold front. The cold front trailed from a low pressure center over southern Lower Michigan southwest across the Middle Mississippi Valley. A southwest low-level jet around 60 knots enhanced the potential for gusty winds. There was an isolated damaging wind gust in Wayne County. At mid levels, a progressive 500 mb shortwave trough extended from north to south across the Plains states.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 5:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 17, 5:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
550 AM CST TUE JAN 17 2012
.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.
&&
.DISCUSSION...
LINE OF THUNDERSTORMS AFFECTING LSX AREA IS IN ASSOCIATION WITH
SURFACE LOW THAT WILL BE MOVING INTO CHICAGO/NW INDIANA AREA BY
12Z. THIS WILL TAKE THE LINE GENERALLY NORTH/EAST OF OUR
FA...THOUGH IT MAY FLIRT WITH OUR NRN COUNTIES. NO WATCH
FORTHCOMING AFTER COLLAB WITH SPC.
STRONG AND GUSTY SLYS-SWLYS WILL CONTINUE TIL FROPA CAUSES WIND
SHIFT WITH STILL STRONG AND GUSTY WINDS...THOUGH THEY APPEAR TO
BE/REMAIN JUST BELOW ADVISORY CRITERIA.
PROBABLY CAN EXPECT TO SEE APPROX 1/2 INCH TOTAL QPF ON AVERAGE AS
COLD FRONT IS DRAGGED THRU MUCH OF FA BY 18Z. IT MAY TAKE LONGER
INTO THE PM HOURS TO GET THRU THE FAR SOUTHEAST SO WE LINGERED THE
CHANCE OF THUNDER THERE THRU PM HOURS/OR UNTIL THE FRONT MAKES
PASSAGE. IT SHOULD BE OUT OF THE ENTIRE FA BY THIS EVENING.
MUCH COLDER AIR INFILTRATES BEHIND THE FRONT AND SETTLES IN DURING
THE TUE NIGHT-WED NIGHT TIME FRAME. TEMPS START TO MODERATE
THURSDAY...AND THE NEXT CHANCE OF PCPN ENTERS THE FORECAST FRIDAY.
FORTUNATELY IT LOOKS NOT TO GET REALLY GOING TIL PM HOURS OR
LATER...AFTER BLAYER TEMPS HAVE WARMED SUFFICIENTLY...THOUGH WE
INCLUDE A CHANCE OF FLURRIES/SPRINKLES IN THE COOLER AM HOURS AS
WELL. PCPN ENDS WEST TO EAST FRI NIGHT AS THE SYSTEM DEPARTS.
AFTER THAT THE MAIN CHALLENGE IN THE EXTENDED FORECAST IS THE
SYSTEM THAT TAKES SHAPE EARLY NEXT WEEK. THE ECMWF IS MORE
PROGRESSIVE THAN THE GFS BUT BOTH SUGGEST A HEALTHY STORM SYSTEM
AFFECTS THE FA IN THE EARLY WORKWEEK AND THIS INCLUDES THE CHANCE
OF THUNDER.
&&
.AVIATION...
A COLD FRONT WILL PASS ACROSS THE REGION THIS MORNING. A NARROW BAND
OF SHOWERS AND THUNDERSTORMS IS FORECAST IMMEDIATELY ALONG AND AHEAD
OF THE FRONT. SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH
FRONTAL PASSAGE. WINDS WILL REMAIN STRONG THROUGH THE DAY...15 TO 20
KNOTS SUSTAINED WITH GUSTS OF 25 TO 30 KNOTS. MVFR CEILINGS WILL
PREVAIL THROUGH MOST OF THE DAY. A TREND TOWARDS DIMINISHING WINDS
AND CLEARING SKIES IS EXPECTED THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 17, 4:19 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST TUE JAN 17 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS EXISTS TODAY BUT SEVERE WEATHER IS NOT
EXPECTED. GUSTY SOUTH TO SOUTHWEST WINDS WILL SHIFT TO THE
NORTHWEST WITH GUSTS NEAR 30 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST MONDAY BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 17, 4:09 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CST TUE JAN 17 2012
ILZ075-171045-
JEFFERSON IL-
409 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 445 AM CST...
AT 405 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF WAMAC...OR 6 MILES WEST OF
CENTRALIA...MOVING EAST NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
DIX...
RURAL PORTIONS OF NORTHERN JEFFERSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jan 17, 4:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CST TUE JAN 17 2012
ILZ076-171115-
WAYNE IL-
440 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS UNTIL 515 AM CST...
AT 435 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF HELM...OR 13 MILES EAST OF
SALEM...MOVING EAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH LOCALLY HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
RINARD...
MAINLY RURAL AREAS OF NORTHERN WAYNE COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jan 17, 6:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
620 AM CST TUE JAN 17 2012
ILZ075-076-080-171300-
JEFFERSON IL-PERRY IL-WAYNE IL-
620 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...PERRY AND JEFFERSON
COUNTIES IN SOUTH CENTRAL ILLINOIS UNTIL 700 AM CST...
AT 615 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ODIN TO SPARTA...AND
MOVING EAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MOUNT VERNON...WOODLAWN...TAMAROA...CISNE...BLUFORD...DIX...
JOHNSONVILLE...WALTONVILLE...NASON...INA...BONNIE AND KEENES.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jan 17, 6:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
641 AM CST TUE JAN 17 2012
ILZ084-MOZ076-171330-
JACKSON IL-PERRY MO-
641 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY IN SOUTHERN
ILLINOIS...AND PERRY COUNTY IN SOUTHEAST MISSOURI UNTIL 730 AM CST...
AT 637 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BREMEN TO KNOB
LICK...AND MOVING EAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF TO 50 TO 55
MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
PERRYVILLE...AVA...ELKVILLE...ALTENBURG...LITHIUM...SILVER LAKE...
CAMPBELL HILL...LONGTOWN...VERGENNES...DOWELL...FROHNA AND GORHAM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Thunderstorm Wind, Wayne
- When
- January 17, 7:00 AM CST
- Where
- Wayne County, 1.28 mi WSW of Cisne
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -88.450
One to two dozen shingles were blown off a home. A light pole was broken and blown down. An evergreen tree was down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356202.